Minnesota, 2009

Lake-Effect Snow in Minnesota, April 19 to 21, 2009

April 19 to 21, 2009 · NWS DLH · 2 events in 2 counties and zones

A low pressure area combined with easterly winds off Lake Superior caused heavy snow to fall across the tip of the Arrowhead of Minnesota. Up to 10 inches of snow fell across the upper Gunflint Trail.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A low pressure area combined with easterly winds off Lake Superior caused heavy snow to fall across the tip of the Arrowhead of Minnesota. Up to 10 inches of snow fell across the upper Gunflint Trail. Six inches of snow fell at Devil's Track Lake near the Cook County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 19, 2:46 AM CST, 11 hours 14 minutes earlier.

Area forecast discussion, Apr 19, 2:46 AM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
346 AM CDT SUN APR 19 2009

.DISCUSSION...THROUGH MONDAY
FORECAST CHALLENGE DURING THE NEXT 48 HRS IS AMOUNT AND DURATION
OF POTENTIAL ARROWHEAD HEAVY SNOW. CURRENT SFC ANALYSIS SHOWS
UPPER LEVEL LOW LOCATED OVER NEBRASKA...AND DIGGING SHORTWAVE IN
NRN STREAM FLOW OVER SRN SASKATCHEWAN. INVERTED TROUGH FEATURE
STRETCHED BETWEEN THE TWO SYSTEMS AS INDICATED BY CURRENT WV
IMAGERY. OCCASIONAL -RA AND FOG WAS OBSERVED ACROSS THE NORTHLAND
OVERNIGHT.

MODELS IN GOOD AGREEMENT IN POSITIONING OF TWO SYSTEMS DURING THE
DAY SUN...AND PHASING THE SRN LOW WITH NRN STREAM DIGGING
TROUGH. WIDESPREAD PRECIP IN THE FORM OF RAIN WILL BREAK OUT
BEFORE DAWN ACROSS NW WI...AND SPREAD NORTH AND EAST DURING THE
DAY. MEANWHILE...DEEPENING TROUGH WILL TRANSLATE IN LOWERING
THICKNESSES DURING THE DAY SUN. TROUGH BECOMES NEG TILTED...
LEADING TO DEEPENING SFC LOW PRES ACROSS THE MID MISSISSIPPI
VALLEY. TROWAL-LIKE FEATURE PROGGED TO SET UP THROUGH THE
ARROWHEAD...AND COLUMN COOLING WILL SET THE STAGE FOR HEAVY SNOW
POTENTIAL ACROSS THE TIP OF THE ARROWHEAD BEGINNING SUN AFTERNOON.
BUFR SNDGS INDICATE PRECIP ONSET JUST AFTER 18Z...WITH ENTIRE
COLUMN BELOW FREEZING. INITIAL PRECIP MAY FALL AS RAIN...THOUGH
EXPECT A QUICK CHANGE-OVER TO MAINLY SNOW AFTER ONSET. CURRENT
INDICATIONS SUGGESTING A LONG LIVED EVENT AS SFC LOW OVER MID
MISSISSIPPI WRAPS UP AND UPPER TROUGH DIGS SOUTH THROUGH NEXT 48
HRS. WILL ISSUE WINTER WEATHER ADVISORY FOR NOW...THOUGH LATER
SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE UPGRADE TO WARNING...OR
AN EXTENSION TO CURRENT HEADLINE. EXPECTING A GENERAL 3 TO 6
INCHES THROUGH 12Z MON...WITH LOCALLY HIGHER AMTS. SNOW EVENT MAY
LINGER INTO MON...POSSIBLY LEADING TO EVEN HIGHER TOTALS.

COULD SEE A COUPLE INCHES OF SNOW IN NW WI AFTER RAIN
CHANGES TO SNOW TONIGHT...THOUGH EVENT SHOULD BE WRAPPING UP HERE
BEFORE ADVISORY CRITERIA IS MET. LAKE EFFECT SNOW POTENTIAL RAMPS
UP MON AFTERNOON THROUGH MON NIGHT...AS H85 TEMPS FALL AND ONSHORE
WINDS BECOME FAVORABLE. NOT EXPECTING HEAVY SNOW ATTM...AS DELTA T
VALUES AND LAKE INDUCED CAPE NOT OVERLY IMPRESSIVE. RAIN AND SNOW
SHOWERS WILL BE SCATTERED ABOUT ON MON ACROSS THE ENTIRE NORTHLAND
AS VIGOROUS SHORTWAVE DIVES SOUTH OUT OF CANADA...WITH COLD AIR
ALOFT AND RATHER STEEP LAPSE RATES...COULD SEE SOME MORE
WIDESPREAD SHOWERS THAN CURRENTLY ADVERTISED.

.EXTENDED...TUESDAY THROUGH FRIDAY
NORTHERN STREAM UPPER TROUGH WILL DIG SOUTHEAST AND CLOSE OFF OVER
WI TONIGHT INTO MONDAY. THIS FEATURE WILL THEN LIFT NORTH INTO MI
TUESDAY...AND SLOWLY DRIFT EAST WEDNESDAY. AS THE UPPER LOW CLOSES
OFF...THE SURFACE LOW WILL RETROGRADE...AND CONTINUE TO AFFECT PARTS
OF THE ARROWHEAD AND NORTHWEST WISCONSIN MONDAY NIGHT INTO TUESDAY.
WE INCREASED POPS FOR THIS PERIOD THERE...AND MAY HAVE TO INCREASE
FURTHER WITH LATER FORECASTS. SOUNDINGS AND LOW LEVEL TEMPERATURES
CONTINUE TO SUGGEST SNOW WILL BE POSSIBLE...ESPECIALLY MONDAY NIGHT
INTO EARLY TUESDAY MORNING.

THE MODELS HAVE MADE SOME BIG CHANGES TO LATE IN THE WEEK. THE 00Z
SAT MODELS SHOWED A BIG WARM UP THROUGH AT LEAST FRIDAY. THE LATEST
GUIDANCE SHOWS A WARM UP...BUT HAS A COLD FRONT EITHER PUSHING
THROUGH OR GETTING HUNG UP ACROSS THE AREA. THE GFS PUSHED THE FRONT
THROUGH...AND HAS MUCH COLDER TEMPS OVER THE NORTHLAND BY FRIDAY.
THE ECMWF IS SLOWER WITH THE FRONT. THERE WILL BE A CHANCE FOR RAIN
AND SOME THUNDERSTORMS WITH THE FRONT.

.AVIATION...
MVFR CEILINGS OF 1000-1500FT WITH SOME IFR CEILINGS...ESPECIALLY
AROUND LAKE SUPERIOR...WILL CONTINUE TODAY. PRECIPITATION...MAINLY
IN THE FORM OF RAIN...WILL SPREAD NORTH THROUGH NORTHWEST WISCONSIN.
PRECIPITATION WILL ALSO SPREAD NORTH INTO THE ARROWHEAD...MAINLY
THIS AFTERNOON. THE PRECIP TYPE THERE WILL BE A RAIN AND SNOW
MIX...BECOMING MOSTLY SNOW. LIGHT PRECIP WILL BE POSSIBLE
ELSEWHERE...AND BE RAIN OR SNOW. EXPECT VSBYS TO OCCASIONALLY DROP
TO 1-3 MILES.

&&

POINT TEMPS/POPS...
DLH  38  31  44  31 /  50  30  40  10
INL  44  33  48  30 /  30  30  40  10
BRD  53  34  50  33 /  20  30  40  10
HYR  44  30  44  32 /  70  30  40  10
ASX  36  32  40  32 /  70  50  40  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM CDT
     MONDAY FOR NORTHERN COOK/NORTHERN LAKE-SOUTHERN
     COOK/LAKESHORE.

WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147.

LONKA/MELDE
Hazardous weather outlook, Apr 19, 4:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
500 AM CDT SUN APR 19 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
500 AM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL AFFECT THE REGION TODAY THROUGH TONIGHT...BRINGING
ACCUMULATING SNOW TO PARTS OF THE NORTHLAND. 3 TO 6 INCHES OF
SNOW WILL FALL THROUGH TONIGHT IN THE TIP OF THE ARROWHEAD. RAIN
WILL CHANGE TO SNOW IN NORTHWEST WISCONSIN TONIGHT...WITH UP TO
TWO INCHES OF SNOW POSSIBLE IN ASHLAND AND IRON COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL ACCUMULATING SNOW IS POSSIBLE ON MONDAY IN THE
ARROWHEAD AND NORTHWEST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
500 AM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

GUSTY NORTHEAST WINDS AND HIGH WAVES WILL PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THE DAY TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TL

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Apr 19, 12:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
129 PM CDT SUN APR 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     SNOW             3 NNE FINLAND           47.45N 91.22W
04/19/2009  M1.8 INCH        LAKE               MN   TRAINED SPOTTER

&&

KDONOFRI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Cook / Northern Lake

When
April 19, 2:00 PM CST to April 21, 9:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Cook

When
April 19, 2:00 PM CST to April 21, 9:00 AM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166932, 166933.